How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 26912
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My dog has multiple small lesions over his body; his ears are wet, rot

Customer Question

My dog has multiple small lesions over his body; his ears are wet, rotten smelling and infected looking, and his breath is rotten smelling. He received cortisol injection a week ago and clindamycin. It only got worse, so two days ago an emergency vet hospitalized him and gave him more steroids and now has him on doxycycline, prednisone, and has prescribed pentoxifylline. He has not gotten worse, but he is no better. He is still very itchy. My concern is that he refuses to eat and is very down acting. I think the antibiotics and steroids are doing more harm than good. In fact, they are doing no obvious good. My question is what harm could be done by stopping the antibiotics and weaning him off the steroids? By the way, blood tests and preliminary biopsy show no issues. My dog is a 10 month old Rottweiler. Right now I just feel like we are using dangerous drugs based on hypothesis rather than evidence, and I don't know what to do.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.
I'm sorry that your question wasn't answered in a timely manner. Please let me know if you still need help. To answer you directly, stopping all treatment in an appropriate manner (tapering off the steroids over a period of a couple of weeks) may well be indicated because such a seriously affected dog should be seen by a specialist veterinary dermatologist (please see here: www.acvd.org) who would prefer that no drugs were on board which could alter the results of testing. You appear to be describing a severe autoimmune skin disorder but without my testing Bear - and skin biopsies are essential in these cases - I have no manner in which to know how to proceed.